New York, 2006

Flash Flood and Hail in New York, June 1, 2006

June 1, 2006 · NWS OKX · 7 events in 5 counties and zones

Thunderstorms developed in a moist and unstable atmosphere on June 1st. Not only did the storms produce very heavy rain and strong winds, they were also prolific lightning producers.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Thunderstorms developed in a moist and unstable atmosphere on June 1st. Not only did the storms produce very heavy rain and strong winds, they were also prolific lightning producers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 1, 10:15 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 1, 10:15 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1115 AM EDT THU JUN 1 2006

.NEAR TERM (THIS AFTERNOON)...
OVERNIGHT AND MORNING STRATUS AND FOG IS NOW ON ITS WAY
OUT...REPLACED BY PARTLY TO MOSTLY SUNNY SKIES. THIS HAS ALLOWED
TEMPERATURES TO RAPIDLY INCREASE ACROSS NEW YORK CITY AND POINTS
NORTH AND WEST. AT 11 AM...WE ALREADY SEE MOST OF NORTHEAST NEW
HERSEY...THE LOWER HUDSON VALLEY AND INTERIOR CONNECTICUT AROUND 80
DEGREES. EVEN THE CENTER TO NORTHERN PORTIONS OF LONG ISLAND HAVE
CLIMBED INTO THE MID TO UPPER 70S ACCORDING TO MESONET DATA. THIS
HEATING WILL COMBINE WITH DEW POINT TEMPERATURES IN THE MID AND
UPPER 60S TO CREATE AN INCREASINGLY UNSTABLE ATMOSPHERE AS THE
AFTERNOON PROGRESSES. CAPES OF 1000-1800J/KG...COUPLED WITH THE AXIS
OF A LOW LEVEL THETA-E RIDGE WILL ALLOW CONVECTION TO POP UP OR
ADVECT IN FROM POINTS NORTH AND WEST. CONVECTION WILL SLOWLY WEAKEN
AS IT PUSHES SOUTH AND EAST INTO AN INCREASINGLY MARINE INFLUENCED
REGIME. HOWEVER...THIS WILL ONLY DECREASE THE LIKELIHOOD OF SEVERE
THUNDERSTORMS...AND STILL EXPECT THAT AS WE PROGRESS THROUGH THE
LATE AFTERNOON AND EVENING...THAT WE WILL SEE CONVECTION IN ALL
PARTS OF THE TRI-STATE REGION. THE SPC PLACED THE NW QUARTER OF THE
CWA UNDER A SLIGHT RISK FOR SEVERE TSTMS DUE TO THIS. MAIN THREAT IS
FROM DOWNBURSTS (HIGH PRECIPITABLE WATER VALUES (1.5 INCHES +)
FAVORS ENHANCED DOWNDRAFTS IN STRONGEST STORMS)...HOWEVER 500MB
TEMPERATURES ARE QUITE WARM (-9 TO -10C) A FACTOR THAT MINIMIZES THE
RISK OF SEVERE HAIL.

HAVE INCREASED TEMPERATURES ALMOST ACROSS THE BOARD DUE TO MORNING
TRENDS...ESPECIALLY THE MESONET DATA ACROSS LONG ISLAND TO ACCOUNT
FOR HEATING IN ALL AREAS. WILL LAG SOUTH FACING SHORES BEHIND ONLY
DUE TO SOUTHERLY COMPONENT OF WINDS INDICATING A MARINE FETCH OFF
COLDER WATERS.

&&

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
SOME DISAGREEMENT REMAINS IN MODELS OVER TIMING OF COLD FRONT
WITH NAM/PARALLEL NAM-WRF/UKMET/ECMWF SLOW AND GFS/NCEP ENSEMBLE
MEAN/CMC FASTER (BUT NOT PROMOTING A QUICK MOVING FRONT...JUST
FASTER TIMING THAN 1ST CAMP). GIVEN THAT THE FLOW AND MOVEMENT OF
SYSTEMS HAS BEEN ON THE SLOW SIDE FOR THE PAST 7-10 DAYS OR
SO...FAVOR THE SLOWER SOLUTION...THOUGH DID WEIGH IN ABOUT 1/4 OF
THE GFS SOLUTION. RESULT IS EXPECT FRONT TO STAY N OF ENTIRE AREA
DURING THE DAY THROUGH FRIDAY...THIS SOLUTION AGREED TO BY ALL
MODELS TONIGHT SO BLEND OF GUIDANCE USED FOR POPS/TEMPERATURES...AND
ON FRI THIS SOLUTION FAVORED HIGHER TEMPERATURES/LOWER POPS OF MET
GUIDANCE. AS FAR AS CHANCES OF THUNDER GOES...THE CLOSER THE FRONT
GETS THE GREATER THE CHANCES...WITH ALL AREAS HAVING THE POSSIBILITY
OF THUNDER BY LATE TONIGHT.

COLD FRONT SLOWLY SLIDES S ACROSS CWA FRIDAY NIGHT INTO SATURDAY
WITH A WAVE OF LOW PRESSURE FORMING ALONG IT OVER THE LOWER MID
ATLANTIC REGION BY FRIDAY EVENING THEN SLOWLY LIFTING NORTHEASTWARD
ALONG THE FRONT. THIS SHOULD PRODUCE A PROLONGED PERIOD OF HEAVY
SHOWERS WITH EMBEDDED THUNDERSTORMS...WHICH COULD PRODUCE QUITE A
BIT OF RAINFALL FOR THE TRI-STATE (SEE HYDRO SECTION BELOW FOR
DETAILS) FROM FRIDAY NIGHT INTO SATURDAY. THE RAIN SHOULD SLOWLY
BEGIN TO TAPER OFF STARTING LATE SATURDAY FROM NW TO SE AS FRONT
SLOWLY SLIDES OUT TO SEA (SHOULD REACH THE COAST SATURDAY MORNING
THEN LINGER INTO SATURDAY EVENING (IF NOT LONGER). FOR TEMPERATURES
FRI NIGHT AND SAT LEANED TOWARDS WARMER MET/FWC NUMBERS.

&&

.LONG TERM (SUNDAY THROUGH WEDNESDAY)...
DID NOT MAKE ANY CHANGES TO EXTENDED FORECAST. IF GFS IS
CORRECT...WE HAVE PRECIP LINGERING TOO LONG INTO SUN...IF ECMWF IS
CORRECT THEN CURRENT FORECAST FOR CHANCE POPS SUN IS FINE. WEAK HIGH
PRESSURE SHOULD KEEP THINGS DRY THROUGH THE MIDDLE OF NEXT
WEEK...WITH MUDDLED PICTURE BY NEXT WED WARRANTING SLIGHT CHANCE
POPS THEN.

&&

.AVIATION...
MARINE LAYER CONSISTING OF IFR OR WORSE CIGS AND VSBYS IS RAPIDLY
DISAPPEARING. WE MAY SEE SLOWLY IMPROVING CONDITIONS FOR KJFK...KISP
AND KGON THROUGH 16-17Z. HOWEVER...WITH THE EXCEPTION OF HIGH END
MVFR VSBY DUE TO HAZE..EXPECT ALL TERMINALS TO REMAIN AT VFR
THEREAFTER UNTIL LATE DAY CONVECTION ARRIVES. COVERAGE AND INTENSITY
OF STORMS WILL BE HIGHEST TO THE NORTH AND WEST...AND LOWEST ACROSS
LONG ISLAND AND COASTAL SOUTHEAST CONNECTICUT. WE COULD SEE WIND
GUSTS OVER 40 KT AND SMALL HAIL AT KSWF...WITH A LOWER THREAT AT
CITY TERMINALS...KHPN AND KBDR. CONVECTION WILL BE WEAKEST AND LEAST
LIKELY AT KGON AND KISP. EXPECT CONVECTION TO HOLD OFF UNTIL AT
LEAST 18-19Z FOR KSWF AND LIKELY THROUGH AT LEAST 20-21Z FOR THE
CITY AND VICINITY TERMINALS.

&&

.MARINE...
MARINE LAYER TOUGH TO DISSIPATE...SO WILL CONTINUE TO CARRY FOG WITH
PATCHY <1/4SM VSBY ON OCEAN THIS MORNING. WINDS WILL BE GRADUALLY
INCREASING THIS MORNING...WHICH WILL ALLOW THE FOG/STRATUS TO LIFT.

A PROLONGED PERIOD OF SOUTHERLY FLOW ACROSS THE WATERS WILL
GRADUALLY BUILD UP SEAS WITH SMALL CRAFT CONDITIONS EXPECTED ACROSS
THE EASTERNMOST OCEAN ZONE LATER THIS EVENING. INVERTED TEMPERATURE
PROFILE OVER THE WATERS WILL KEEP WINDS GUSTS MINIMAL THROUGH THE
PERIOD. FRONTAL BOUNDARY MOVES ACROSS WATERS AND OFFSHORE AS A SFC
WAVE BYPASSES THE AREA TO THE NORTH AND EAST DURING THE EVENING.
WINDS WILL VEER AROUND FROM E/SE ON SAT TO THE N/NW ON SUN.

HIGH PRESSURE BUILDS INTO AREA WATERS SUN INTO EARLY NEXT WEEK.
WINDS/WAVES WILL FALL BELOW SCA CRITERIA AND TRANQUIL CONDITIONS
WILL BE EXPECTED.

&&

.HYDROLOGY...
WILL CONTINUE WITH ESF...WITH MAIN FOCUS ON WIDESPREAD
PRECIPITATION FRIDAY NIGHT AND SATURDAY PRODUCING AROUND 1.5-2
INCHES OF RAIN ON TOP OF WHATEVER RAINFALL IS RECEIVED FROM
CONVECTION TODAY THROUGH FRIDAY (ON AVERAGE LESS THAN A HALF AN
INCH...BUT WOULD NOT BE SURPRISED OF LOCAL REPORTS OF 1-2 INCHES
FROM DOWNPOURS ASSOCIATED WITH STRONGER SHOWERS AND
THUNDERSTORMS). MAIN THREAT IS IN URBAN AND POOR DRAINAGE
AREAS...AND ANY LOCATIONS THAT END UP GETTING HIT REPEATEDLY BY
MULTIPLE STORMS (UNIDIRECTIONAL FLOW DOES FAVOR TRAINING).

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ350 FROM 10
PM      TONIGHT TO MIDNIGHT SUNDAY.
&&
Hazardous weather outlook, Jun 1, 9:00 AM EST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
1000 AM EDT THU JUN 1 2006

CTZ005-006-NJZ002>004-NYZ067>070-021000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
1000 AM EDT THU JUN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...WITH THE
GREATEST THREAT BEING LOCALLY HEAVY DOWNBURST WINDS. IN
ADDITION...LOCALLY HEAVY RAINFALL FROM SHOWERS AND THUNDERSTORMS COULD
PRODUCE LOCALIZED FLOODING MAINLY OF URBAN AND POOR DRAINAGE
AREAS. REFER TO THE LATEST HYDROLOGIC OUTLOOK FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FLOODING OF URBAN AND POOR DRAINAGE AREAS...AND QUICK RESPONDING
SMALL STREAMS POSSIBLE FRIDAY AND SATURDAY AS POTENTIALLY HEAVY
RAINFALL IMPACTS THE REGION. REFER TO THE LATEST HYDROLOGIC
OUTLOOK FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
REPORTS OF HEAVY RAINFALL WILL BE NEEDED FROM TODAY THROUGH THIS WEEKEND.

CTZ007>012-NJZ005-006-011-NYZ071>077-021000-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-ESSEX-
HUDSON-UNION-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
1000 AM EDT THU JUN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS THIS AFTERNOON AND THIS EVENING WILL BE CAPABLE OF
PRODUCING WIND GUSTS IN EXCESS OF 40 MPH. A FEW MAY EVEN PRODUCE
SEVERE WIND GUSTS OR HAIL.

LOCALLY HEAVY RAINFALL FROM SHOWERS AND THUNDERSTORMS COULD
PRODUCE LOCALIZED FLOODING MAINLY OF URBAN AND POOR DRAINAGE
AREAS. THE GREATEST THREAT TODAY IS AREAS NORTH AND WEST OF NEW
YORK CITY...WITH THE THREAT BECOMING MORE WIDESPREAD TONIGHT.
REFER TO THE LATEST HYDROLOGIC OUTLOOK FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FLOODING OF URBAN AND POOR DRAINAGE AREAS...AND QUICK RESPONDING
SMALL STREAMS POSSIBLE FRIDAY AND SATURDAY AS POTENTIALLY HEAVY
RAINFALL IMPACTS THE REGION. REFER TO THE LATEST HYDROLOGIC
OUTLOOK FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
PLEASE SEND IN ALL REPORTS OF DAMAGE FROM WINDS...AS WELL AS
REPORTS OF WIND GUSTS OVER 40 MPH THIS AFTERNOON INTO THIS
EVENING. REPORTS OF HEAVY RAINFALL WILL BE NEEDED TODAY THROUGH
THE WEEKEND.

NYZ078>081-021000-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
1000 AM EDT THU JUN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
YORK.

.DAY ONE...TODAY AND TONIGHT
PATCHY DENSE FOG THIS MORNING. SHOWERS AND THUNDERSTORMS WILL
DEVELOP LATE THIS AFTERNOON AND THIS EVENING...SOME PRODUCING
LOCALLY HEAVY RAINFALL WHICH COULD CAUSE MINOR FLOODING IN URBAN
AND POOR DRAINAGE AREAS. REFER TO THE LATEST HYDROLOGIC OUTLOOK
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FLOODING OF URBAN AND POOR DRAINAGE AREAS...AND QUICK RESPONDING
SMALL STREAMS POSSIBLE FRIDAY AND SATURDAY AS POTENTIALLY HEAVY
RAINFALL IMPACTS THE REGION. REFER TO THE LATEST HYDROLOGIC
OUTLOOK FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
REPORTS FROM SPOTTERS OF HEAVY RAINFALL WILL BE NEEDED TODAY
THROUGH THE WEEKEND.

ANZ350-021000-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
1000 AM EDT THU JUN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT FROM 10 PM
THIS EVENING TO MIDNIGHT EDT SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
SMALL CRAFT ADVISORY IS IN EFFECT FOR HAZARDOUS SEAS
TONIGHT...REFER TO THE LATEST COASTAL WATERS FORECAST FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS CONTINUES THROUGH SATURDAY
EVENING...REFER TO THE LATEST COASTAL WATERS FORECAST FOR DETAILS.
IN ADDITION THUNDERSTORMS ARE POSSIBLE ACROSS THE WATERS FROM
FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ330-335-338-353-355-021000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1000 AM EDT THU JUN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE ACROSS THE WATERS FROM
FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...
POTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 1, 8:52 AM EST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
952 AM EDT THU JUN 1 2006

CTZ005-006-NJZ002>004-NYZ067>070-012200-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
952 AM EDT THU JUN 1 2006

...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY
EVENING...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED OUR
REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THIS
AFTERNOON AND EARLY EVENING. THE LOW CLOUDS AND FOG ASSOCIATED
WITH THE MARINE LAYER WILL GRADUALLY BURN OFF THIS MORNING...
ALLOWING INCREASING AMOUNTS OF SUN TO WARM US WELL INTO THE 80S
NORTH AND WEST OF NEW YORK CITY. HUMIDITY LEVELS ARE ALREADY
HIGH...WITH DEW POINTS IN THE MID TO UPPER 60S ACROSS THE REGION...
RESULTING IN AN INCREASINGLY UNSTABLE ATMOSPHERE AS TEMPERATURES
RISE.

THUNDERSTORMS WILL LIKELY DEVELOP WELL TO THE WEST OF THE TRI
STATE BY EARLY AFTERNOON...THEN MOVE INTO AREAS NORTH AND WEST OF
NEW YORK CITY DURING THE MID TO LATE AFTERNOON. THESE STORMS WILL
PUSH ACROSS THE REMAINDER OF THE TRI-STATE REGION...BUT ARE
EXPECTED TO WEAKEN AS THEY ENCOUNTER A LESS FAVORABLE MARINE
ENVIRONMENT. THE STORMS WILL BE STRONGEST...AND MOST CAPABLE OF
PRODUCING SEVERE WEATHER ACROSS NORTHERN NEW JERSEY...THE LOWER
HUDSON VALLEY AND INTERIOR SOUTHWEST CONNECTICUT. THE MAIN THREAT
WILL BE DAMAGING WINDS...ALTHOUGH NICKEL SIZED HAIL MAY ALSO BE
POSSIBLE WITH THE STRONGEST STORMS. ANY THUNDERSTORM WILL ALSO BE
CAPABLE OF PRODUCING VERY HEAVY DOWNPOURS AND FREQUENT CLOUD TO
GROUND LIGHTNING THIS AFTERNOON AND EARLY EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR
FURTHER UPDATES AND POSSIBLE WATCHES OR WARNINGS LATER TODAY.
Special weather statement, Jun 1, 12:05 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
105 PM EDT THU JUN 1 2006

NYZ069-070-011800-
NORTHERN WESTCHESTER-ROCKLAND-
105 PM EDT THU JUN 1 2006

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR
ROCKLAND AND WESTCHESTER COUNTIES...

AT 101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PEEKSKILL...AND MOVING EAST AT 5 MPH.

THIS STORM WILL BE...
  NEAR YORKTOWN HEIGHTS BY 155 PM.

WINDS UP TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
Special weather statement, Jun 1, 12:27 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
127 PM EDT THU JUN 1 2006

NYZ067-011830-
ORANGE-
127 PM EDT THU JUN 1 2006

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR ORANGE
COUNTY...

AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAVEN...OR 5 MILES SOUTHWEST OF WURTSBORO...
AND MOVING EAST AT 20 MPH.

THIS STORM WILL BE...
  NEAR MIDDLETOWN BY 140 PM.

WINDS UP TO 40 MPH AND SMALL HAIL MAY BE EXPECTED WITH THIS STORM.

NV

The radar

The Brookhaven radar (KOKX), 81 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 lightning, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Westchester

When
June 1, 12:45 PM EST
Where
Westchester County, Central Portion
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.133, -73.767

Trees and wires downed.

Thunderstorm Wind, Orange

When
June 1, 1:15 PM EST
Where
Orange County, Middletown
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.450, -74.417

Trees and power lines.

Lightning, Orange

When
June 1, 2:00 PM EST to 3:00 PM EST
Where
Orange County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
41.402, -74.306 (the zone’s center; the record gives no point)

Lightning struck several structures in Orange County, causing numerous fires. House fires were reported in Hugenot, Port Jervis, and Middletown.

Hail, Westchester

When
June 1, 2:18 PM EST
Where
Westchester County, Mt Kisco
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.200, -73.750

Thunderstorm Wind, Putnam

When
June 1, 5:40 PM EST
Where
Putnam County, Carmel
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.417, -73.683

Trees and power lines downed by thunderstorm winds.

Lightning, Rockland

When
June 1, 6:00 PM EST to 6:15 PM EST
Where
Rockland County, Stony Pt
Reported by
LAW ENFORCEMENT
Coordinates
41.152, -74.024 (the zone’s center; the record gives no point)

Lightning struck at least 6 houses in Stony Point.

Flash Flood, Richmond

When
June 1, 7:00 PM EST to 8:00 PM EST
Where
Richmond County, West Central Portion
Reported by
EMERGENCY MANAGER
Coordinates
40.583, -74.150 (the zone’s center; the record gives no point)

Flash flooding on the West Shore Expressway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515016, 5515013, 5515014, 5515010, 5515011, 5515015, 5515012.